Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 11, NWS Bismarck, ND

May 16, 200832 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 16, 2008, 3:24 AM MDT for 32 counties in North Dakota. It took effect at May 16, 2008, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 16, 2008, 3:24 AM MDT (09:24 UTC)
In effect from
May 16, 2008, 12:00 PM MDT
Expired
May 16, 2008, 8:01 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2982 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 160924
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT FRI MAY 16 2008

...WIND ADVISORY THIS AFTERNOON THROUGH EARLY EVENING...

.A VIGOROUS LOW PRESSURE SYSTEM OVER NORTHERN MANITOBA THIS
MORNING WILL MOVE SOUTHEAST TOWARDS THE GREAT LAKES BY EVENING.
STRONG NORTHWEST WINDS WILL DEVELOP WEST AND SOUTHWEST OF THIS
LOW THIS AFTERNOON ACROSS WESTERN AND CENTRAL NORTH DAKOTA. EXPECT
NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH THIS
AFTERNOON THROUGH EARLY EVENING.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161730-
/O.NEW.KBIS.WI.Y.0011.080516T1800Z-080517T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
424 AM CDT FRI MAY 16 2008 /324 AM MDT FRI MAY 16 2008/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL DEVELOP
THIS AFTERNOON AND WILL PERSIST THROUGH EARLY EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JV
2 follow-up statements
000 
WWUS73 KBIS 161551
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1051 AM CDT FRI MAY 16 2008

...WIND ADVISORY THIS AFTERNOON THROUGH EARLY EVENING...

.A VIGOROUS LOW PRESSURE SYSTEM OVER CENTRAL MANITOBA THIS
AFTERNOON WILL MOVE SOUTHEAST TOWARDS THE GREAT LAKES BY EVENING.
STRONG NORTHWEST WINDS HAVE DEVELOPED WEST AND SOUTHWEST OF THIS
LOW ACROSS WESTERN AND CENTRAL NORTH DAKOTA. EXPECT NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH THIS AFTERNOON THROUGH
EARLY EVENING.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170200-
/O.CON.KBIS.WI.Y.0011.080516T1800Z-080517T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
1051 AM CDT FRI MAY 16 2008 /951 AM MDT FRI MAY 16 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL DEVELOP
THIS AFTERNOON AND WILL PERSIST THROUGH EARLY EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$


RSL
000 
WWUS73 KBIS 170201
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT FRI MAY 16 2008

...WINDS DIMINISHING OVER THE WEST AND CENTRAL THIS EVENING...

.WINDS HAVED DIMINISHED THIS EVENING. THE WIND ADVISORY FOR THE
WEST AND CENTRAL HAS EXPIRED.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170315-
/O.CAN.KBIS.WI.Y.0011.000000T0000Z-080517T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
901 PM CDT FRI MAY 16 2008 /801 PM MDT FRI MAY 16 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED AND THE ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

ABELING

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 16, 2:57 AM MDT, 27 minutes earlier.

Area forecast discussion, May 16, 2:57 AM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
357 AM CDT FRI MAY 16 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

MAIN CONCERN TODAY IS STRONG WINDS AND LOW RELATIVE HUMIDITIES WITH
WIND ADVISORY AND RED FLAG WARNING TO BE ISSUED.

CURRENTLY A VIGOROUS UPPER LEVEL SHORTWAVE OVER CENTRAL CANADA IS
PROGGED TO MOVE SOUTHEAST TOWARDS THE GREAT LAKES BY EVENING. THE
ACCOMPANYING SURFACE LOW WAS OVER NORTHERN MANITOBA. AS THIS SURFACE
LOW MOVES SOUTHEAST ALONG WITH THE UPPER SHORTWAVE...STRONG
NORTHWEST WINDS WILL DEVELOP WEST AND SOUTHWEST OF THE LOW AS A
FRONTAL BOUNDARY MOVES THROUGH THE STATE AND THE PRESSURE GRADIENT
INCREASES...WITH WINDS ALOFT TRANSLATING DOWN TO THE SURFACE. THE
GFS AND NAM HAVE 30 TO 35 KNOT WINDS AT H850 OVER THE STATE THIS
AFTERNOON. WILL ISSUE A WIND ADVISORY FOR THIS AFTERNOON THROUGH
EARLY EVENING FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA. AS FAR AS
PRECIPITATION...BEST FORCING APPEARS TO BE THIS AFTERNOON ALONG AND
EITHER SIDE OF THE ACCOMPANYING SURFACE FRONTAL BOUNDARY THAT IS
FORECAST TO EXTEND ACROSS NORTHERN MINNESOTA TO CENTRAL SOUTH DAKOTA
BY EARLY AFTERNOON...SO HAVE INTRODUCED SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS IN SOUTH CENTRAL/SOUTHEASTERN NORTH DAKOTA.

STRONG NORTHWEST WINDS REMAIN OVER THE STATE...ESPECIALLY IN EASTERN
NORTH DAKOTA...AGAIN ON SATURDAY AS THE NORTHWEST FLOW EXTENDS FROM
THE SURFACE TO JET STREAM LEVEL...WITH THE UPPER JET CENTER MOVING
ALONG THE RED RIVER VALLEY. ANOTHER DRY AND WINDY DAY...BUT
CONDITIONS NOT AS DRY AND WINDY AS TODAY. WIND ADVISORY LIKELY NOT
NEEDED.

ON SUNDAY A STORM SYSTEM MOVES THROUGH THE WESTERN RIDGE OVER
WESTERN CANADA AND DROPS SOUTHEAST TOWARDS LAKE WINNIPEG AND THE
DAKOTAS SUNDAY AFTERNOON. THE MAIN SURFACE LOW REMAINS OVER CENTRAL
SASKATCHEWAN/MANITOBA SUNDAY NIGHT WHILE A FRONT EXTENDING FROM THE
LOW SWEEPS ACROSS THE DAKOTAS. THIS WILL BRING A CHANCE OF
THUNDERSTORMS TO THE STATE SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH SATURDAY...

IT APPEARS THAT THE LAST COUPLE CYCLES OF THE GFS HAVE MOVED TOWARD
THE PERSISTENT ECMWF SIDE OF THE SOLUTION ENVELOPE.  THIS IS VERY
GOOD FOR DROUGHT-STRICKEN AREAS OF THE DAKOTAS/NORTHERN HIGH
PLAINS...SINCE THE FORECAST UNCERTAINTY IS SHRINKING AND THE
PREFERRED SOLUTION IS FOR A VORTEX TO DEVELOP OVER THE INTERMOUNTAIN
WEST BEGINNING ON TUESDAY EVENING...WHEN THE FIRST IN A SERIES OF
MIDDLE LEVEL SHORTWAVES IS EJECTED INTO THE DAKOTAS.  THE WET
PATTERN OVER THE AREA IS NOT VERY SENSITIVE TO THE LOCATION OF THE
VORTEX...SINCE BOTH THE 00 UTC GFS/ECMWF ARE WET OVER NORTH DAKOTA
AND THEIR MIDDLE LEVEL LOWS ARE NEARLY 1000 MILES APART BY THURSDAY
NIGHT. IT IS WORTH NOTING THAT THE 00 UTC ECMWF DOES ADVERTISE WELL
OVER 1.5 INCHES OF LIQUID PRECIPITATION FOR MUCH OF CENTRAL NORTH
DAKOTA SPREAD OVER A COUPLE DAYS...BUT IT IS STILL TOO FAR OUT TO
GET EXCITED.  THE 00 UTC GFS IS LESS BOISTEROUS WITH PRECIPITATION
MAINLY BECAUSE IT IS MORE PROGRESSIVE WITH THE UPPER LEVEL LOW. IN
FACT...IT MOVES THE LOW THROUGH SOUTH DAKOTA AND JUST SOUTHEAST OF
FARGO BY THURSDAY EVENING.

BECAUSE OF ITS PERSISTENCE OVER THE PAST FEW DAYS WITH THE EVOLUTION
OF THE PATTERN CHANGE...HAVE FOLLOWED A FORECAST CLOSER TO THE 00
UTC ECMWF FOR GRIDS THIS MORNING.

&&

.AVIATION...

A WEAK SHORTWAVE IS FORECAST TO BE NEARING CENTRAL NORTH DAKOTA BY
SUNRISE FRIDAY.  WINDS BEHIND THE MAIN SURFACE FEATURE ARE
EXHIBITING AN INCREASING TREND...AND SOME STATIONS IN SOUTHERN
CANADA HAVE GUSTS OVER 30 MPH ALREADY.  EXPECT WINDS TO STEADILY
INCREASE THROUGH THE MORNING AND EARLY AFTERNOON. FRIDAY MORNING
DOPPLER RADAR DEPICTS A NARROW BAND OF LIGHT RAIN...BUT THERE HAVE
BEEN NO REPORTS OF PRECIPITATION REACHING THE GROUND.  IT IS
POSSIBLE THAT CEILINGS WILL LOWER SLIGHTLY TO AROUND 9000 FEET AS
THE LINE CROSSES BISMARCK AND JAMESTOWN THIS MORNING...BUT
CONDITIONS SHOULD REMAIN VFR.

FOR FRIDAY AFTERNOON...INSTABILITY IN THERMAL PROFILES SUGGESTS A
CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS EAST OF BISMARCK
ACROSS SOUTH CENTRAL NORTH DAKOTA.  THAT SAID...ANY STORMS THAT FORM
SHOULD BE RATHER SHORT-LIVED...GIVEN THE RELATIVELY DRY LOW LEVELS
AND ONLY WEAK FORCING ALOFT.

&&

.FIRE WEATHER...

WELL MIXED ATMOSPHERE TODAY WITH STRONG WINDS...AND AS THE
ATMOSPHERE MIXES OUT...DEWPOINTS SHOULD LOWER AND RESULTANT RELATIVE
HUMIDITIES SHOULD DROP TO AROUND 20 TO 25 PERCENT OVER MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA. THUS LOOKING AT A DRY AND WINDY
DAY WITH HIGH TEMPERATURES IN THE MID 70S TO LOWER 80S. PERCENT
GREEN VALUES ARE AROUND 15 PERCENT WEST OF THE MISSOURI RIVER...AND
GENERALLY ONLY 20 TO 25 PERCENT EAST AND NORTH OF THE RIVER. HAVE
BEEN A FEW REPORTS OF GRASS FIRES IN THE PAST FEW DAYS...AND GIVEN
NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH THINK ANY FIRE
THAT IGNITES WILL SPREAD RAPIDLY. WILL UPGRADE CURRENT FIRE WEATHER
WATCH TO A RED FLAG WARNING...AND WILL INCLUDE ALL COUNTIES IN
WESTERN AND CENTRAL NORTH DAKOTA.

NOT CERTAIN ABOUT RED FLAG CONDITIONS ON SATURDAY...WITH WINDS NOT
AS STRONG AND RELATIVE HUMIDITIES MARGINAL FOR MEETING CRITERIA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
031>037-040>048-050-051.

WIND ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
031>037-040>048-050-051.

&&

JV/SCHECK
Hazardous weather outlook, May 15, 3:47 AM MDT, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT THU MAY 15 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
447 AM CDT THU MAY 15 2008 /347 AM MDT THU MAY 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...STRONG NORTHWESTERLY WINDS WILL DEVELOP WITH 25 TO 40
MPH WINDS EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS.
RELATIVE HUMIDITIES WILL BOTTOM OUT BETWEEN 20 AND 25 PERCENT.
FRIDAY LOOKS TO BE A CRITICAL FIRE WEATHER DAY WITH VERY HIGH TO
EXTREME RANGELAND FIRE DANGER INDICES...ALONG WITH STRONG WINDS
AND CRITICAL HUMIDITIES. A POSSIBLE FIRE WEATHER WATCH MAY BE
ADDED LATER TODAY FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:37 AM MDTRed Flag WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 30 more16 hr
May 16, 12:45 PM MDTFire Weather WatchBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 30 more15 hr

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.